Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 86, NWS Charleston, SC

July 19, 2017Beaufort County, Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 19, 2017, 6:23 PM EDT for Beaufort County, Jasper County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2017, 6:23 PM EDT (22:23 UTC)
Expired
Jul 19, 2017, 7:15 PM EDT
In force
52 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beaufort County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 31 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1203 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

735 
WUUS52 KCHS 192223
SVRCHS
SCC013-053-192315-
/O.NEW.KCHS.SV.W.0086.170719T2223Z-170719T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
623 PM EDT WED JUL 19 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Beaufort County in southeastern South Carolina...
  Jasper County in southeastern South Carolina...

* Until 715 PM EDT

* At 623 PM EDT, a severe thunderstorm was located near Beaufort,
  moving southwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Bluffton, Beaufort, Port Royal, Ridgeland, Clarendon, Jasper,
  Grahamville and Lemon Island.

This warning includes I-95 in South Carolina between mile markers 13
and 27.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3239 8108 3256 8099 3252 8071 3240 8060
      3222 8081
TIME...MOT...LOC 2223Z 057DEG 11KT 3245 8076 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
581 
WWUS52 KCHS 192234
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
634 PM EDT WED JUL 19 2017

SCC013-053-192315-
/O.CON.KCHS.SV.W.0086.000000T0000Z-170719T2315Z/
Beaufort SC-Jasper SC-
634 PM EDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR BEAUFORT AND JASPER COUNTIES...

At 634 PM EDT, a severe thunderstorm was located near Beaufort,
moving southwest at 15 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Bluffton, Beaufort, Port Royal, Ridgeland, Clarendon, Jasper,
Grahamville and Lemon Island.

This warning includes I-95 in South Carolina between mile markers 13
and 27.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3239 8108 3256 8099 3252 8071 3240 8060
      3222 8081
TIME...MOT...LOC 2234Z 057DEG 11KT 3243 8079 

HAIL...1.25IN
WIND...70MPH
 
$$
033 
WWUS52 KCHS 192252
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
652 PM EDT WED JUL 19 2017

SCC013-053-192315-
/O.CON.KCHS.SV.W.0086.000000T0000Z-170719T2315Z/
Beaufort SC-Jasper SC-
652 PM EDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR BEAUFORT AND JASPER COUNTIES...

At 652 PM EDT, a severe thunderstorm was located 8 miles west of Port
Royal, moving southwest at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and powerlines. 

Locations impacted include...
Bluffton, Port Royal, Jasper, Shell Point, Calawassie Island, Lemon
Island, Rose Hill and Laurel Bay.

This warning includes I-95 in South Carolina between mile markers 13
and 16.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3239 8108 3245 8090 3245 8079 3238 8070
      3222 8081
TIME...MOT...LOC 2252Z 046DEG 13KT 3238 8085 

HAIL...0.75IN
WIND...60MPH
 
$$
428 
WWUS52 KCHS 192319
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
719 PM EDT WED JUL 19 2017

SCC013-053-192328-
/O.EXP.KCHS.SV.W.0086.000000T0000Z-170719T2315Z/
Beaufort SC-Jasper SC-
719 PM EDT WED JUL 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR BEAUFORT AND JASPER COUNTIES
HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.

LAT...LON 3239 8108 3245 8090 3245 8079 3238 8070
      3222 8081
TIME...MOT...LOC 2318Z 057DEG 11KT 3234 8093 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:39 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 19, 3:39 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
339 PM EDT Wed Jul 19 2017

.SYNOPSIS...
An upper low just north of the area will drift south into early
this weekend while a weak surface pressure pattern resides
across the region. Atlantic high pressure will remain the
dominant weather feature into early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Convection trying to organize coming into inland portions of the
forecast area from the SC Midlands on the backside of an upper
level low, which is expected to move south toward the SC coast
overnight. Sufficient shear/instability is supporting the
showers and thunderstorms this afternoon and we could see a few
severe storms as this ongoing convection merges with the sea
breeze. Looks like best chances of severe weather will be near
and north of the Savannah River. Otherwise it should be quiet
after these storms end early this evening, although could see
more develop late as the upper low approaches, especially across
SC. Most areas should only fall into the mid 70s for overnight
lows, although some lower 70s are possible inland, especially in
rain-cooled areas. Also can't rule out a little light ground
fog, mainly in areas that pick up rain.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A weak upper low will saunter south from near the Carolina coast
towards northern Florida as surface lee troughing becomes
established inland. Being situated between this inland trough and
the Bermuda High offshore will result in persistent south to
southwest surface flow, keeping sufficient low-level moisture
over the area. Mainly isolated coverage of showers and
thunderstorms is anticipated, primarily each afternoon along the
seabreeze, barring any mesoscale influences. Slightly above
normal temperatures are expected.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Large-scale ridging will be overhead for the first part of the week
before modest height falls occur mid week in response to a trough
passing north of the area. Atlantic high pressure will remain in
control at the surface, with strengthening inland troughing
promoting stronger moisture advection. POPs will trend from below
climo Sunday toward more normal values by middle of next week as the
deep layer ridging weakens. Temps will likewise trend toward normal
through the period.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR will persist through 18Z Thursday at KSAV/KCHS. Chances have
increased a bit for some impacts from thunderstorms this
afternoon, mainly at KCHS from around 21-00Z, so will continue
to monitor radar trends and amend as needed. Also, small risk of
MVFR cigs, mainly this afternoon and late tonight but confidence
too low to mention.

Extended Aviation Outlook: VFR conditions will prevail.

&&

.MARINE...
Tonight: A weak low-level pressure pattern expected over the
waters through tonight as an upper low pressure system moves
south over the coastal waters. No significant winds/seas are
anticipated across the local waters outside thunderstorms which
are more likely near the SC coast through this evening and again
late tonight.

Wednesday through Sunday: Coastal waters will remain on the western
periphery of the Bermuda High through the period. Primarily S to SW
winds between 5 and 10 knots are expected, with seas ranging 2 to 4
feet, with some gustiness possible each afternoon due to the
seabreeze. A strengthening inland trough may result in sufficient
tightening of the pressure gradient to raise winds to 15 to 20 knots
this weekend into early next week, but at this time conditions
appear to remain below Small Craft Advisory criteria.

&&

.TIDES/COASTAL FLOODING...
Elevated tide levels late this week into early next week due to the
lunar perigee and new moon will result in the possibility for minor
coastal flooding during the evening high tides, especially along the
SC coast.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...RJB
SHORT TERM...JMC
LONG TERM...CEB
AVIATION...JMC/RJB
MARINE...JMC/RJB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 19, 9:58 AM EDT, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
958 AM EDT Wed Jul 19 2017

GAZ117-119-139-141-SCZ048>051-201400-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
958 AM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Coastal Flooding: Tide levels will be elevated late this
week into early next week due to the lunar perigee and new moon.
Minor saltwater flooding of low-lying areas could occur during the
evening high tides, and Coastal Flood Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-201400-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
958 AM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jul 19, 5:47 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
547 PM EDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             HANAHAN                 32.92N  80.00W
07/19/2017  E1.25 INCH       BERKELEY           SC   PUBLIC

            A PUBLIC REPORT OF PEA TO HALF DOLLAR SIZED HAIL IN
            HANAHAN. REPORT RELAYED THE NWS GSP OFFICE.

&&

EVENT NUMBER CHS1700478

BSH
Special weather statement, Jul 19, 5:58 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
558 PM EDT WED JUL 19 2017

SCZ048-049-192230-
Coastal Colleton-Beaufort-
558 PM EDT WED JUL 19 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND COLLETON
COUNTIES...

At 558 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Bennetts Point
to Beaufort Marine Corps Air Station, and moving southwest at 10 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Beaufort, Port Royal, Edisto Beach, Bennetts Point, Shell Point,
Burton, Ladys Island and Beaufort Marine Corps Air Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3246 8031 3242 8034 3244 8040 3243 8041
      3241 8040 3236 8081 3252 8076 3262 8039
      3257 8039 3255 8042 3249 8033 3253 8035
      3251 8031 3252 8029
TIME...MOT...LOC 2158Z 025DEG 10KT 3258 8038 3249 8072
Local storm report, Jul 19, 6:09 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
609 PM EDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     3 NNE CROWFIELD PLANTAT 33.06N  80.04W
07/19/2017                   BERKELEY           SC   LAW ENFORCEMENT

            SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON
            HIGHWAY 52 NEAR THE STRAWBERRY AREA.

&&

EVENT NUMBER CHS1700479

BSH
Local storm report, Jul 19, 6:14 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
614 PM EDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     MARINE CORPS AIR STATIO 32.49N  80.70W
07/19/2017  M55 MPH          BEAUFORT           SC   ASOS

            THE ASOS AT THE BEAUFORT MARINE CORPS AIR STATION
            MEASURED A 48 KNOT WIND GUST.

&&

EVENT NUMBER CHS1700480

BSH
Local storm report, Jul 19, 6:15 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
615 PM EDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     MARINE TSTM WIND 1 SW FOLLY BEACH        32.65N  79.94W
07/19/2017  M39 MPH          AMZ350             SC   MESONET

            THE WEATHERFLOW SITE AT THE FOLLY BEACH PIER MEASURED A
            34 KNOT WIND GUST.

&&

EVENT NUMBER CHS1700481

BSH
Local storm report, Jul 19, 6:18 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
618 PM EDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             MARINE CORPS AIR STATIO 32.47N  80.72W
07/19/2017  E0.25 INCH       BEAUFORT           SC   PUBLIC

            PUBLIC REPORT OF PEA SIZED HAIL AT THE MARINE CORPS AIR
            STATION.

&&

EVENT NUMBER CHS1700482

BSH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:03 PM EDTSpecial Weather StatementCHSAllendale27 min
Jul 19, 4:02 PM EDTSpecial Weather StatementCHSColleton28 min
Jul 19, 4:38 PM EDTSpecial Weather StatementCHSBerkeley22 min
Jul 19, 4:43 PM EDTSpecial Weather StatementCHSBerkeley32 min
Jul 19, 4:48 PM EDTSpecial Weather StatementCHSCharleston27 min
Jul 19, 4:56 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston46 min
Jul 19, 5:01 PM EDTSpecial Marine WarningCHS59 min
Jul 19, 5:11 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston94 min
Jul 19, 5:26 PM EDTSpecial Weather StatementCHSCharleston34 min
Jul 19, 5:58 PM EDTSpecial Weather StatementCHSBeaufort32 min
Jul 19, 6:05 PM EDTSpecial Marine WarningCHS85 min
Jul 19, 6:30 PM EDTSpecial Marine WarningCHS2 hr
Jul 19, 6:50 PM EDTSpecial Marine WarningCHS115 min
Jul 19, 6:55 PM EDTSpecial Marine WarningCHS2 hr
Jul 19, 7:11 PM EDTSpecial Weather StatementCHSJasper34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.